Alert archive / New York / Special Weather Statements in 2011

Special Weather Statement, NWS Binghamton, NY

June 1, 2011Sullivan County, New York

NWS Binghamton, NY issued this special weather statement at Jun 1, 2011, 3:08 PM EDT for Sullivan County, New York. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 1, 2011, 3:08 PM EDT (19:08 UTC)
Expired
Jun 1, 2011, 4:15 PM EDT
In force
67 min
Issued by
NWS Binghamton, NY

County Sullivan County, NY

The radar

The Binghamton radar (KBGM), 86 km from the middle of the area, began a volume at 19:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 1, 4:00 PM EDTHAIL 1Cochecton, NY
Jun 1, 4:15 PM EDTHAIL 0.75Fosterdale, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.1 hours before the alert went out and 146 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2011-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2410 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2011-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 159 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2410 J/kg
Mixed-layer CIN
-130 J/kg
Mixed-layer LCL
836 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
159 m²/s²
0-3 km storm-relative helicity
189 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

568 
WWUS81 KBGM 011908
SPSBGM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
308 PM EDT WED JUN 1 2011

NYZ062-PAZ039-040-012015-
SULLIVAN NY-SUSQUEHANNA PA-WAYNE PA-
308 PM EDT WED JUN 1 2011

...STRONG THUNDERSTORM WILL AFFECT CENTRAL SULLIVAN...NORTHERN WAYNE
AND SOUTHEASTERN SUSQUEHANNA COUNTIES...

* AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED 8 MILES WEST OF PLEASANT
  MOUNT...AND MOVING EAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PLEASANT MOUNT AT 315 PM EDT...
  LAKE COMO AND LAKEWOOD AT 320 PM EDT...
  RILEYVILLE AND EQUINUNK AT 330 PM EDT...
  LOOKOUT AND RUTLEDGEDALE AT 335 PM EDT...
  ABRAHAMSVILLE AND HANKINS AT 340 PM EDT...
  CALLICOON AND HORTONVILLE AT 345 PM EDT...
  NORTH BRANCH AND KENOZA LAKE AT 350 PM EDT...
  JEFFERSONVILLE AND BRISCOE AT 355 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4166 7471 4165 7561 4183 7563 4186 7518
      4185 7515 4187 7512 4189 7473

$$

MSE

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Jun 1, 2:18 PM EDT, 50 minutes earlier.

Area forecast discussion, Jun 1, 2:18 PM EDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
218 PM EDT WED JUN 1 2011

.SYNOPSIS...
A COLD FRONT IS MOVING THROUGH CENTRAL NEW YORK AND PENNSYLVANIA
USHERING IN COOLER...LESS HUMID AIR AND CLEAR SKIES. WEST WINDS
WILL GUST 20 TO 30 MPH THIS AFTERNOON. NOTICEABLY COOLER NIGHT
TONIGHT UNDER CLEAR SKIES. HIGH PRESSURE TO OUR WEST WILL BRING
PLEASANT...DRIER WEATHER FOR THURSDAY AND FRIDAY.

&&

.NEAR TERM /THROUGH THURSDAY/...
AS OF 2 PM...COLD FRONT FROM NEAR ROME TO ITHACA TO ELMIRA
SOUTHWEST. EAST OF THIS LINE DEWPOINTS ARE IN THE UPPER 60S WITH
SCATTERED CU AND ISOLATED THUNDERSTORMS. SVR WATCH REMAINS OUT FOR
THE NEXT COUPLE HOURS OVER THE POCONOS AND CATSKILLS AREA WHERE
CAPES ARE STILL VERY HIGH AND WE HAVE HAD SOME REPORTS OF UP TO
GOLF BALL SIZE HAIL. WEST OF FRONT DEW POINTS ARE REALLY
DROPPING OFF WITH SOME OVER WESTERN NY NOW IN THE UPPER 40S. WINDS
HAVE GUSTED TO 30 KTS AT SYR AND ITH. GUSTY WINDS WILL DIMINISH
ONCE THE SUN STARTS TO GET LOWER ON THE HORIZON. FRONT WILL HAVE
MOVED EAST OF OUR AREA AND TEMPERATURES SHOULD BEGIN TO REALLY
DROP OFF TONIGHT WITH THE LOWER DEW POINTS AND CLEAR SKIES COMING
IN. MIN TEMPS WILL BE IN THE MID AND UPPER 40S MOUNTAINS TO LOWER
50S. SOME HIGH CLOUDS MAY MAKE IT DOWN OVER THE GREAT LAKES TOWARD
MORNING.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH FRIDAY NIGHT/...

TROF DIGGING EAST OF THE AREA ALLOWS DRY AIR AND SFC HIPRES TO BLD
INTO THE AREA. CORE OF THE COOL AIR PASSES NORTH AND EAST OF THE
FCST AREA...SO CLDS AND PSBL SPRINKLES  AND SHWRS ASSOCIATED WITH IT
WILL REMAIN EAST. VERY DRY AIR WILL ALLOW NEAR FULL SUN...ESP WEST
OF I81 AND OVER NE PA SO DESPITE THE 2C H8 AIR...TEMPS SHD RISE INTO
THE UPR 60S AND LWR 70S MOST PLACES. GRADIENT SLACKENS THU NGT AND
EARLY FRI ALLOWING TEMPS TO DROP INTO THE MID 30S IN THE DEEPER
VLYS...SO SOME FROST FLAGS MAY EVENTUALLY BE NEEDED FOR FRI MRNG.
WRM FNTL FEATURE OVER THE GREAT LAKES TRIES TO PUSH INTO THE REGION
BY THE END OF THE PD...BUT WITH VERY DRY AIR IN PLACE...LTL CHANCE
OF PCPN...AND PRBLY ONLY SOME HI CLDS BY 00Z SAT.

&&

.LONG TERM /SATURDAY THROUGH TUESDAY/...
UPDATED AS OF 330 PM...INCREASING CHANCES FOR SHOWERS AND
THUNDERSTORMS OVER THE WEEKEND AS A TANDEM WARM AND COLD FRONTAL
SYSTEM MOVES THROUGH. THE SHOWERS AND STORMS MAY ARRIVE AS EARLY
AS FRIDAY NIGHT BUT FOR NOW HAVE IT DRY. CHANCES CAN BE EXPECTED
AHEAD OF THE WARM FRONTAL PASSAGE ON SATURDAY...AND THEN COLD
FRONTAL PASSAGE ON SUNDAY. WITH THE CONTINUED NORTHWEST FLOW ALOFT
MOISTURE WILL BE LACKING. MEDIUM RANGE MODELS SEEM TO BE IN
FAIRLY GOOD AGREEMENT WITH THESE IDEAS AND HPC GUIDANCE FRONTAL
PROGS LOOK REASONABLE AS WELL. HIGH PRESSURE RETURNS FOR MONDAY
WITH DRIER WX...FOLLOWED BY A WEAK FRONT AND SHOWERS AGAIN IN
NORTHWEST FLOW FOR TUESDAY. TEMPERATURES WILL BE NEAR NORMAL
THROUGHOUT.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
COLD FRONT MOVING SE THROUGH CENTRAL NY AND SE PA. COLD FRONT
THROUGH KRME KITH AND KELM AS OF 17Z. EAST OF THE FRONT LOCAL
VSBYS 4 TO 6 MILES IN HAZE AND ISOLD IFR WITH TSTMS. OTHERWISE VFR
CONDITIONS. BEHIND THE FRONT SKIES BECOMING CLEAR. WEST WINDS 15
TO 20 KT WITH GUSTS TO 30 KT. GUSTS DIMINISHING AFT 23Z.

OVERNIGHT VFR CONDITIONS WITH MOSTLY CLEAR SKIES INTO THURSDAY
MORNING. NORTHWEST WINDS 10 TO 15 KT WITH GUSTS TO 20 KT AFT 15Z.

.OUTLOOK...

THU TO FRI... VFR.

FRI NGT TO SUN... MVFR POSSIBLE IN ISOLATED SHRA/TSRA.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...BMW
NEAR TERM...BMW
SHORT TERM...DGM
LONG TERM...TAC
AVIATION...BMW
Hazardous weather outlook, Jun 1, 4:41 AM EDT, 10 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
441 AM EDT WED JUN 1 2011

NYZ009-015>018-022>025-036-037-044-045-055-056-PAZ038-020845-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
TIOGA-BROOME-BRADFORD-
441 AM EDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THROUGH MIDDAY AHEAD
OF A COLD FRONT. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED BUT
ISOLATED STORMS MAY BECOME SEVERE WITH THE MAIN THREATS BEING
DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

SOME OF THE MORE RURAL VALLEY LOCATIONS MAY DROP INTO THE 30S
EARLY FRIDAY MORNING WITH PATCHY FROST POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

HEDEN

NYZ046-057-062-PAZ039-040-043-044-047-048-072-020845-
OTSEGO-DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
441 AM EDT WED JUN 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS DEVELOPING AHEAD OF
A COLD FRONT TODAY. THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS
WOULD BE FROM LATE THIS MORNING THROUGH THE AFTERNOON. ANY
THUNDERSTORMS MAY CONTAIN DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

HEDEN

In the hours before

Local storm report, Jun 1, 2:17 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
217 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             LIBERTY                 41.80N  74.75W
06/01/2011  E1.00 INCH       SULLIVAN           NY   FIRE DEPT/RESCUE

&&

MJN
Local storm report, Jun 1, 2:19 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
219 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     HAIL             GRAHAMSVILLE            41.85N  74.57W
06/01/2011  E2.00 INCH       SULLIVAN           NY   PUBLIC

&&

JML
Local storm report, Jun 1, 2:31 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
231 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             CLARYVILLE              41.92N  74.57W
06/01/2011  E0.75 INCH       SULLIVAN           NY   FIRE DEPT/RESCUE

            MAJORITY OF THE HAIL WAS 1 4 INCH IN SIZE

&&

MJN
Local storm report, Jun 1, 2:33 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
233 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0210 PM     HAIL             CLARYVILLE              41.92N  74.57W
06/01/2011  E0.75 INCH       SULLIVAN           NY   FIRE DEPT/RESCUE

            MAJORITY OF THE HAIL WAS ONE QUARTER INCH IN SIZE

&&

CORRECTED REMARKS

MJN
Local storm report, Jun 1, 2:34 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
234 PM EDT WED JUN 01 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             LOCH SHELDRAKE          41.77N  74.67W
06/01/2011  E1.00 INCH       SULLIVAN           NY   PUBLIC

&&

MJN
Special weather statement, Jun 1, 3:08 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
308 PM EDT WED JUN 1 2011

NYZ062-PAZ039-040-012015-
SULLIVAN NY-SUSQUEHANNA PA-WAYNE PA-
308 PM EDT WED JUN 1 2011

...STRONG THUNDERSTORM WILL AFFECT CENTRAL SULLIVAN...NORTHERN WAYNE
AND SOUTHEASTERN SUSQUEHANNA COUNTIES...

* AT 301 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
  GUSTY WINDS.  THIS STORM WAS LOCATED 8 MILES WEST OF PLEASANT
  MOUNT...AND MOVING EAST AT 40 MPH.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  PLEASANT MOUNT AT 315 PM EDT...
  LAKE COMO AND LAKEWOOD AT 320 PM EDT...
  RILEYVILLE AND EQUINUNK AT 330 PM EDT...
  LOOKOUT AND RUTLEDGEDALE AT 335 PM EDT...
  ABRAHAMSVILLE AND HANKINS AT 340 PM EDT...
  CALLICOON AND HORTONVILLE AT 345 PM EDT...
  NORTH BRANCH AND KENOZA LAKE AT 350 PM EDT...
  JEFFERSONVILLE AND BRISCOE AT 355 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

LAT...LON 4166 7471 4165 7561 4183 7563 4186 7518
      4185 7515 4187 7512 4189 7473

MSE

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 4:47 AM EDTSpecial Weather StatementBGMCortland43 min
Jun 1, 4:50 AM EDTSpecial Weather StatementBGMMadison40 min
Jun 1, 5:08 AM EDTSpecial Weather StatementBGMChenango, Otsego67 min
Jun 1, 5:16 AM EDTSevere Thunderstorm WarningBGMChenango, Madison, Otsego59 min
Jun 1, 5:29 AM EDTSevere Thunderstorm WarningBGMChenango, Delaware, Otsego61 min
Jun 1, 5:59 AM EDTSevere Thunderstorm WarningBGMChenango, Delaware, Otsego61 min
Jun 1, 6:14 AM EDTSevere Thunderstorm WarningBGMOtsego16 min
Jun 1, 10:02 AM EDTSpecial Weather StatementBGMSteuben28 min
Jun 1, 10:44 AM EDTSpecial Weather StatementBGMChemung, Steuben31 min
Jun 1, 11:08 AM EDTSpecial Weather StatementBGMChemung37 min
Jun 1, 1:30 PM EDTSpecial Weather StatementBGMDelaware45 min
Jun 1, 1:41 PM EDTSevere Thunderstorm WarningBGMSullivan34 min
Jun 1, 2:14 PM EDTSpecial Weather StatementBGMDelaware46 min
Jun 1, 3:22 PM EDTSevere Thunderstorm WarningBGMSullivan53 min
Jun 1, 4:15 PM EDTSevere Thunderstorm WarningBGMSullivan24 min
Jun 1, 12:00 PM EDTSpecial Weather StatementBGMWyoming60 min
Jun 1, 12:30 PM EDTSevere Thunderstorm WarningBGMLackawanna, Luzerne, Wyoming45 min
Jun 1, 12:42 PM EDTSevere Thunderstorm WarningBGMLuzerne63 min

Nearby

Special Weather Statements in New York, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.